Ohio, 2016

Flash Flooding in Ohio, July 28, 2016

July 28, 2016 · NWS ILN · 2 events in 2 counties and zones

A slow moving low pressure system produced thunderstorms with heavy rain during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A slow moving low pressure system produced thunderstorms with heavy rain during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 28, 3:04 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 28, 3:04 AM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
404 AM EDT THU JUL 28 2016

.SYNOPSIS...
A wave of low pressure traveling along a slow moving frontal
boundary will produce thunderstorms with heavy rainfall mainly
in southern locations today and tonight. Additional showers and
thunderstorms will be possible Friday when the system will be
moving east. Disturbances in the upper atmosphere may help trigger
a few more showers and thunderstorms in an unstable airmass
Saturday and Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Stationary front lies near the Ohio River. Very moist air is
evident in low levels with surface dew points in the lower 70s
near the boundary. Conditions are also moist above the surface,
with model soundings showing near saturation from the surface to
25000 ft. With the air column containing over 2 inches of
precipitable water, and with ample lift and convergence along the
boundary, widespread thunderstorms are developing even at night.
In addition, a wave of low pressure traveling along the front from
the west will provide additional lift and convergence especially
this afternoon. This regime is highly conducive for heavy rain to
occur. With heavy rainfall nearly certain, have expanded Flash
Flood Watch to include 5 more counties in Northern Kentucky.
Further expansion northward may be needed if radar trends dictate.
The chance for severe thunderstorms appears low due to a lack of
dry air in the mid levels, and rather weak winds aloft. Locations
to the north of I-70 being farther from the frontal forcing may
see only scattered thunderstorms. High temperatures ranging from
the mid 80s north down to the upper 70s south will be limited by
clouds and precip.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Wave of low pressure will be moving east tonight while the front
sags a bit toward the south. Heavy rain will end overnight, but
the chance of showers and thunderstorms will linger mainly over
southern locations close to the boundary.

Thunderstorms chances will persist Friday when another wave of low
pressure is expected to develop to the west along the still
present boundary. More showers and thunderstorms will be possible
Saturday as the broad and weak area of low pressure pushes toward
Ohio ahead of a digging mid level short wave.

High temperatures Friday and Saturday are forecast to remain a
few degrees below normal in the low to mid 80s due to clouds and
precip.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Sunday another weak shortwave trough will remain in close
proximity to the area with a surface front located across the CWA.
This will help to bring the chance of rain right back to the area.
Given the weak upper level trough quickly pulling east the cold
front stalling across the area seems likely. Given the chance of
showers and thunderstorms during the day have kept high
temperatures near climo. Monday into Tuesday as the shortwave
trough exits weak mid-level ridging will then build overhead as
mid-level high pressure builds over the central United States.
There still remains timing differences on when the high will build
and how far it will build east. For now have just trended PoPs
down.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Upper level trof over the lower Mississippi valley will lift
northeast today. As a result, a surface wave of low pressure will
develop and track northeast through the Ohio valley this
afternoon. A surge of tropical moisture overspread the region
ahead of the sfc wave as the weak sfc boundary pivots north into
the area. Showers and thunderstorms will overspread the southern
TAF sites early this morning. The preciptiation activity will
increase in coverage after 12z, with best coverage expected along
and south of the I-71 corridor. Deepest moisture to shift east of
TAF sites this aftn, so expect pcpn to become widely scattered.
Due lagging upper level support and unstbl airmass have kept VCTS
until early evening.

OUTLOOK...Thunderstorms likely Thursday night through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Friday morning for OHZ079-081-082-
     088.
KY...Flash Flood Watch through Friday morning for KYZ089-090-
     094>100.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...JDR
AVIATION...AR
Hazardous weather outlook, Jul 28, 4:08 AM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
508 AM EDT THU JUL 28 2016

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-290915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-
508 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ089-090-094>100-OHZ079-081-082-088-290915-
CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BROWN-ADAMS-PIKE-SCIOTO-
508 AM EDT THU JUL 28 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ091>093-OHZ077-078-290915-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-BOONE-KENTON-CAMPBELL-HAMILTON-
CLERMONT-
508 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND MAY PRODUCE
HEAVY RAINFALL. AREAS WHERE THE GROUND IS STILL WET FROM RECENT
RAINFALL MAY EXPERIENCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 60 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hamilton

When
July 28, 5:00 AM EST to 7:00 AM EST
Where
Hamilton County, Forestville to 1.37 mi E of Cherry Grove
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.070, -84.350

Numerous vehicles stranded in Anderson Township due to high water. Several water rescues were needed for people in the vehicles.

Flash Flood, Clermont

When
July 28, 5:30 AM EST to 7:30 AM EST
Where
Clermont County, 1.02 mi W of Willowville to 1.28 mi E of Withamsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.077, -84.249

Flooding was reported at several locations along Shayler Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642663, 642665.